Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 19, 2006Adams County, Garfield County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 19, 2006, 6:05 PM PDT for Adams County, Garfield County, Whitman County, Washington. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2006, 6:05 PM PDT (01:05 UTC)
Expired
May 19, 2006, 6:45 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Adams County, WA, Garfield County, WA, Whitman County, WA

The radar

The Pendleton radar (KPDT), 118 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:10 PM PDTTSTM WND DMGStarbuck, WANUMEROUS LARGE TREE LIMBS DOWN. SHINGLES OFF ROOFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:23 PM PDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.1 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 200106
SVROTX
WAC001-023-075-200145-
/O.NEW.KOTX.SV.W.0003.060520T0105Z-060520T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
605 PM PDT FRI MAY 19 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  NORTHWESTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON

* UNTIL 645 PM PDT

* AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF
  WASHTUCNA...OR ABOUT 34 MILES NORTH OF WALLA WALLA...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAY BY 615 PM PDT
  LA CROSSE BY 625 PM PDT

LAT...LON 4659 11856 4632 11815 4664 11744 4702 11809

$$

BZ
2 follow-up statements
000 
WWUS56 KOTX 200133
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
631 PM PDT FRI MAY 19 2006

WAC001-023-075-200145-
/O.CON.KOTX.SV.W.0003.000000T0000Z-060520T0145Z/
WHITMAN WA-GARFIELD WA-ADAMS WA-
631 PM PDT FRI MAY 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR SOUTHEASTERN ADAMS...NORTHWESTERN GARFIELD AND SOUTHWESTERN
WHITMAN COUNTIES...

AT 626 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA CROSSE...OR ABOUT 
38 MILES WEST OF PULLMAN...MOVING NORTHEAST AT 40 MPH. TOWNS IN THE 
IMMEDIATE PATH OF THE STRONGEST WINDS ARE HAY AND LACROSSE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR NORTHWESTERN IDAHO AND SOUTHEASTERN WASHINGTON.

LAT...LON 4659 11856 4632 11815 4666 11763 4695 11807

$$

BZ
000 
WWUS56 KOTX 200148
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
645 PM PDT FRI MAY 19 2006

WAC001-023-075-200155-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-060520T0145Z/
WHITMAN WA-GARFIELD WA-ADAMS WA-
645 PM PDT FRI MAY 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS...
NORTHWESTERN GARFIELD AND SOUTHWESTERN WHITMAN COUNTIES EXPIRED AT
645 PM PDT...

THOUGH THE SEVERE WEATHER THREAT HAS DIMINISHED TO JUST BELOW SEVERE 
LEVELS...STRONG WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE FROM 
HAY...TO LACROSSE AND BENGE UNTIL 730 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR NORTHWESTERN IDAHO AND SOUTHEASTERN WASHINGTON.

LAT...LON 4659 11856 4632 11815 4666 11763 4695 11807

$$
BZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:34 PM PDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 19, 4:34 PM PDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
434 PM PDT FRI MAY 19 2006

.SYNOPSIS...BIG CHANGES ARE IN STORE FOR THE WEATHER THE NEXT SEVERAL
DAYS. A THREAT OF SHOWERS AND STRONG THUNDERSTORMS REMAINS FOR THIS
THIS EVENING. THIS WILL BEGIN THE SHIFT TO COOLER
TEMPERATURES OVER THE WEEKEND. AN INCREASED THREAT OF SHOWERS AND
THUNDERSTORMS IS EXPECTED AGAIN ON SATURDAY AND MONDAY.

&&

.DISCUSSION...
TONIGHT...STRONG CONVECTION IS UNDERWAY OVER THE FAR SOUTHEASTERN
ZONES THIS AFTERNOON. EXPECT COVERAGE TO INCREASE THIS EVENING AS
UPPER LEVEL WAVE ENERGY MOVES INTO THE REGION AND OUTFLOW BOUNDARIES
BEGIN TO SLOSH AROUND THE FORECAST AREA CREATING ENHANCED LIFT AND
FOCUSING MECHANISMS. HISTORY OF SEVERE BEHAVIOR OVER OREGON...
STRONG CAPE VALUES AND INCREASING UPPER LEVEL SUPPORT NECESSITATED
ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE SOUTHERN
TIER COUNTIES THIS EVENING. THREAT TO WATCH FOR COUNTIES NORTH OF
INTERSTATE 90 WILL BE GUST FRONTS FROM THE COMPLEX OVER THE BLUE
MOUNTAINS AT THIS TIME PRODUCING STRONG OUTFLOW WINDS...AND ACTING
AS A FORCING MECHANISM FOR FURTHER STRONG THUNDERSTORMS EVEN OUTSIDE
OF THE WATCH BOX. THIS ACTIVITY WILL LIKELY CONTINUE WELL INTO THE
EVENING OVER THE ENTIRE FORECAST AREA AS THE SATELLITE VISIBLE
UPPER WAVE PASSES THROUGH THE REGION TONIGHT...WITH A DECREASE IN
SEVERITY OF ANY STORMS AS THE SUN SETS.

FOR THE REMAINDER OF THE SHORT TERM THE FORECAST AREA WILL BE UNDER
OR NEAR THE MAIN INCOMING TROUGH BAROCLINIC REGION WITH A VERY
MOIST AIR MASS FOR A CONTINUED CHANCE OF SHOWERS AND DAYTIME
THUNDERSTORMS. A SLOW COOLING TREND IS LIKELY AS A MARINE ORIGIN
AIR MASS BLEEDS INTO THE REGION. /FUGAZZI

MONDAY NIGHT THROUGH FRIDAY...EXTENDED MODELS IN FAIRLY GOOD
AGREEMENT IN KEEPING A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST.
THIS LOW WILL ADVECT WAVES OF ENERGY INTO THE FORECAST AREA...
KEEPING THE WEATHER UNSETTLED. HOWEVER...TEMPERATURES WILL FINALLY
RETURN TO NEAR NORMAL AT THE BEGINNING OF THE WEEK...AND WILL
LIKELY REMAIN THERE THROUGH THE WORK WEEK.   /KOCH

HYDROLOGY...WATER LEVELS REMAIN HIGH DUE TO RAPID SNOW MELT
OVER THE PAST SEVERAL DAYS OF RECORD TEMPERATURES.  THIS
IS BEGINNING TO PEAK AND A COOL DOWN THIS WEEKEND IS EXPECTED
TO SLOW RISES AND ALLOW LEVELS TO FALL. ANY RAINFALL AMOUNTS
THROUGH MAY ADD TO SOME WATER LEVEL RISES...BUT IS NOT EXPECTED
TO BE SIGNIFICANT AT THIS TIME...BUT STILL BEARS KEEPING IN MIND.
/JCOTE

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS...SOME CONTAINING
STRONG WINDS AND LARGE HAIL...WILL CONTINUE OVER MOST OF THE REGION
THROUGH 04S...DECREASING IN INTENSITY AND AEREAL COVERAGE OVERNIGHT.
WIDESPREAD VFR CEILING SHOWERS WILL CROSS THE REGION FROM SOUTH TO
NORTH BETWEEN 12Z AND 18Z. AFTER 18Z MAINLY VFR CONDITIONS ARE
EXPECTED WITH SCATTERED SHOWERS ADN ISOLATED THUNDERSTORMS...
CONCENTRATED ACROSS THE NORTHEASTERN MOUNTAINS AND IDAHO PANHANDLE.
/MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  76  53  78  50  79 /  50  60  20  20  20  40
COEUR DALENE  53  76  49  77  47  78 /  50  60  20  20  20  40
PULLMAN        54  74  50  75  47  75 /  60  50  30  30  20  40
LEWISTON       58  78  54  81  52  80 /  60  50  30  20  20  40
COLVILLE       50  77  47  77  44  80 /  50  60  30  20  20  40
SANDPOINT      49  73  46  73  45  78 /  50  60  30  20  20  50
KELLOGG        52  76  45  76  45  78 /  60  60  30  30  20  50
MOSES LAKE     58  81  54  80  50  80 /  50  40  20  20  20  30
WENATCHEE      60  79  55  79  52  78 /  60  60  20  20  20  30
OMAK           56  79  51  80  47  78 /  60  60  30  20  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH 364 UNTIL 9PM PDT FOR LEWIS...
NEZ PERCE...BENEWAH AND LATAH COUNTIES.
FLOOD WATCHES FOR BOUNDARY COUNTY.

WA...SEVERE THUNDERSTORM WATCH 364 UNTIL 9PM PDT FOR GRANT...ADAMS...
ASOTIN...GARFIELD...AND WHITMAN COUNTIES.
FLOOD WARNINGS AND WATCHES FOR CHELAN AND OKANOGAN COUNTY.
&&
Hazardous weather outlook, May 19, 2:36 PM PDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT FRI MAY 19 2006

IDZ003-026-027-WAZ031>035-202145-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...MOSCOW...LEWISTON...KAMIAH...
CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...
PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM MOVING IN FROM EASTERN OREGON THIS AFTERNOON
COMBINED WITH DAYTIME HEATING WILL TRIGGER SCATTERED SEVERE
THUNDERSTORMS. A FEW THUNDERSTORMS COULD REACH SEVERE
LEVELS PRODUCING HAIL OF THREE-QUARTERS INCH OR BIGGER AND WIND
GUSTS APPROACHING 60 MPH. THE THUNDERSTORMS WILL WEAKEN
SIGNIFICANTLY AFTER SUNSET. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED UNTIL 900 PM PDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF POSSIBLY STRONG THUNDERSTORMS ARE POSSIBLE ON
FROM SATURDAY THROUGH MONDAY AS MORE DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

WAZ042-202145-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UNSEASONABLY WARM WEATHER WILL CONTINUE. THIS WARMING WILL BRING
MORE SNOW MELT TO THE MOUNTAINS. AS A RESULT VARIOUS FLOOD
STATEMENTS...WATCHES AND WARNINGS HAVE BEEN ISSUED. PLEASE SEE
APPROPRIATE PRODUCTS FOR FURTHER INFORMATION. SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS
THROUGH MONDAY AS VARIOUS UPPER LEVEL DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

IDZ001-002-004-WAZ036>038-041-043-044-202145-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...ST. MARIES...
KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM MOVING IN FROM EASTERN OREGON THIS AFTERNOON
COMBINED WITH DAYTIME HEATING WILL TRIGGER SCATTERED
THUNDERSTORMS. THE THUNDERSTORMS WILL INITIALLY FORM OVER THE BLUE
MOUNTAINS AND THE HIGHER TERRAIN OF THE IDAHO PANHANDLE AND
THEN DRIFT NORTH TO NORTHEAST INTO THE SURROUNDING VALLEY
LOCATIONS. THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND
HALF INCH HAIL. A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS
PRODUCING HAIL OF THREE-QUARTERS INCH OR BIGGER AND WIND GUSTS
APPROACHING 60 MPH. THE THUNDERSTORMS WILL WEAKEN SIGNIFICANTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF POSSIBLY STRONG THUNDERSTORMS ARE POSSIBLE ON
FROM SATURDAY THROUGH MONDAY AS MORE DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.